Alert archive / Louisiana / Freeze Warnings in 2021

Freeze Warning 1, NWS New Orleans, LA

February 16, 20214 parishes in Louisiana

NWS New Orleans, LA issued this freeze warning at Feb 16, 2021, 6:21 PM CST for 4 parishes in Louisiana. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 16, 2021, 6:21 PM CST (00:21 UTC)
Expired
Feb 17, 2021, 8:00 AM CST
In force
14 hr
Issued by
NWS New Orleans, LA

Counties Assumption Parish, LA, Saint Bernard Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WWUS74 KLIX 170021
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
621 PM CST Tue Feb 16 2021

LAZ034>037-039-046>050-071-072-MSZ068>071-170830-
/O.NEW.KLIX.HZ.W.0003.210217T0021Z-210217T1400Z/
Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington-
Iberville-West Baton Rouge-East Baton Rouge-Ascension-Livingston-
Northern Tangipahoa-Southern Tangipahoa-Wilkinson-Amite-Pike-
Walthall-
Including the cities of New Roads, Lettsworth, Livonia, Spillman,
St. Francisville, Wakefield, Jackson, Clinton, Felps, Darlington,
Easleyville, Greensburg, Montpelier, Bogalusa, Enon, Franklinton,
Bayou Sorrel, Plaquemine, White Castle, Port Allen, Addis, 
Brusly, Baton Rouge, Gonzales, Donaldsonville, Prairieville, 
Denham Springs, Watson, Walker, Amite, Kentwood, Roseland, 
Wilmer, Hammond, Robert, Ponchatoula, Centreville, Dolorosa, 
Fort Adams, Woodville, Gillsberg, Gloster, Smithdale, Liberty, 
McComb, Dexter, Salem, and Tylertown
621 PM CST Tue Feb 16 2021

...HARD FREEZE WARNING IN EFFECT UNTIL 8 AM CST WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 22.

* WHERE...Portions of southern Mississippi and southeast 
  Louisiana.

* WHEN...Until 8 AM CST Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

LAZ056>068-170830-
/O.NEW.KLIX.FZ.W.0001.210217T0021Z-210217T1400Z/
Assumption-St. James-St. John The Baptist-Upper Lafourche-
St. Charles-Upper Jefferson-Orleans-Upper Plaquemines-
Upper St. Bernard-Upper Terrebonne-Lower Terrebonne-
Lower Lafourche-Lower Jefferson-
Including the cities of Pierre Part, Labadieville, 
Paincourtville, Convent, Lutcher, Gramercy, Laplace, Reserve, 
Thibodaux, Raceland, Larose, Destrehan, Norco, Metairie, Kenner, 
East New Orleans, New Orleans, Belle Chasse, Chalmette, Violet, 
Houma, Bayou Cane, Chauvin, Cocodrie, Dulac, Montegut, Galliano, 
Cut Off, Golden Meadow, and Leeville
621 PM CST Tue Feb 16 2021

...FREEZE WARNING IN EFFECT UNTIL 8 AM CST WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 29.

* WHERE...Portions of southeast Louisiana.

* WHEN...Until 8 AM CST Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
2 follow-up statements
670 
WWUS74 KLIX 170232
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
832 PM CST Tue Feb 16 2021

LAZ040-MSZ077-171045-
/O.EXA.KLIX.HZ.W.0003.000000T0000Z-210217T1400Z/
St. Tammany-Pearl River-
Including the cities of Slidell, Mandeville, Covington, Lacombe, 
Crossroads, McNeil, Poplarville, and Picayune
832 PM CST Tue Feb 16 2021

...HARD FREEZE WARNING IN EFFECT UNTIL 8 AM CST WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 25.

* WHERE...In Mississippi, Pearl River County. In Louisiana, St. 
  Tammany Parish.

* WHEN...Until 8 AM CST Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

LAZ069-070-171045-
/O.EXA.KLIX.FZ.W.0001.000000T0000Z-210217T1400Z/
Lower Plaquemines-Lower St. Bernard-
Including the cities of Buras, Pointe A La Hache, Port Sulphur, 
Boothville, Venice, Empire, Myrtle Grove, and Yscloskey
832 PM CST Tue Feb 16 2021

...FREEZE WARNING IN EFFECT UNTIL 8 AM CST WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 31.

* WHERE...Lower Plaquemines and Lower St. Bernard Parishes.

* WHEN...Until 8 AM CST Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

LAZ034>037-039-046>050-071-072-MSZ068>071-171045-
/O.CON.KLIX.HZ.W.0003.000000T0000Z-210217T1400Z/
Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington-
Iberville-West Baton Rouge-East Baton Rouge-Ascension-Livingston-
Northern Tangipahoa-Southern Tangipahoa-Wilkinson-Amite-Pike-
Walthall-
Including the cities of New Roads, Lettsworth, Livonia, Spillman,
St. Francisville, Wakefield, Jackson, Clinton, Felps, Darlington,
Easleyville, Greensburg, Montpelier, Bogalusa, Enon, Franklinton,
Bayou Sorrel, Plaquemine, White Castle, Port Allen, Addis, 
Brusly, Baton Rouge, Gonzales, Donaldsonville, Prairieville, 
Denham Springs, Watson, Walker, Amite, Kentwood, Roseland, 
Wilmer, Hammond, Robert, Ponchatoula, Centreville, Dolorosa, 
Fort Adams, Woodville, Gillsberg, Gloster, Smithdale, Liberty, 
McComb, Dexter, Salem, and Tylertown
832 PM CST Tue Feb 16 2021

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 22.

* WHERE...Portions of southern Mississippi and southeast 
  Louisiana.

* WHEN...Until 8 AM CST Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

LAZ056>068-171045-
/O.CON.KLIX.FZ.W.0001.000000T0000Z-210217T1400Z/
Assumption-St. James-St. John The Baptist-Upper Lafourche-
St. Charles-Upper Jefferson-Orleans-Upper Plaquemines-
Upper St. Bernard-Upper Terrebonne-Lower Terrebonne-
Lower Lafourche-Lower Jefferson-
Including the cities of Pierre Part, Labadieville, 
Paincourtville, Convent, Lutcher, Gramercy, Laplace, Reserve, 
Thibodaux, Raceland, Larose, Destrehan, Norco, Metairie, Kenner, 
East New Orleans, New Orleans, Belle Chasse, Chalmette, Violet, 
Houma, Bayou Cane, Chauvin, Cocodrie, Dulac, Montegut, Galliano, 
Cut Off, Golden Meadow, and Leeville
832 PM CST Tue Feb 16 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 28.

* WHERE...Portions of southeast Louisiana.

* WHEN...Until 8 AM CST Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
122 
WWUS74 KLIX 171037
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
437 AM CST Wed Feb 17 2021

LAZ034>037-039-040-046>050-071-072-MSZ068>071-077-171400-
/O.CON.KLIX.HZ.W.0003.000000T0000Z-210217T1400Z/
Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington-
St. Tammany-Iberville-West Baton Rouge-East Baton Rouge-Ascension-
Livingston-Northern Tangipahoa-Southern Tangipahoa-Wilkinson-
Amite-Pike-Walthall-Pearl River-
Including the cities of New Roads, Lettsworth, Livonia, Spillman,
St. Francisville, Wakefield, Jackson, Clinton, Felps, Darlington,
Easleyville, Greensburg, Montpelier, Bogalusa, Enon, Franklinton,
Slidell, Mandeville, Covington, Lacombe, Bayou Sorrel, 
Plaquemine, White Castle, Port Allen, Addis, Brusly, Baton Rouge,
Gonzales, Donaldsonville, Prairieville, Denham Springs, Watson, 
Walker, Amite, Kentwood, Roseland, Wilmer, Hammond, Robert, 
Ponchatoula, Centreville, Dolorosa, Fort Adams, Woodville, 
Gillsberg, Gloster, Smithdale, Liberty, McComb, Dexter, Salem, 
Tylertown, Crossroads, McNeil, Poplarville, and Picayune
437 AM CST Wed Feb 17 2021

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST THIS
MORNING...

* WHAT...Sub-freezing temperatures as low as 25.

* WHERE...In south Mississippi all areas except the coastal
  counties. In Louisiana, parishes along and north of the
  Interstate 10-12 corridor.

* WHEN...Until 8 AM CST this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

LAZ056>070-171400-
/O.CON.KLIX.FZ.W.0001.000000T0000Z-210217T1400Z/
Assumption-St. James-St. John The Baptist-Upper Lafourche-
St. Charles-Upper Jefferson-Orleans-Upper Plaquemines-
Upper St. Bernard-Upper Terrebonne-Lower Terrebonne-
Lower Lafourche-Lower Jefferson-Lower Plaquemines-
Lower St. Bernard-
Including the cities of Pierre Part, Labadieville, 
Paincourtville, Convent, Lutcher, Gramercy, Laplace, Reserve, 
Thibodaux, Raceland, Larose, Destrehan, Norco, Metairie, Kenner, 
East New Orleans, New Orleans, Belle Chasse, Chalmette, Violet, 
Houma, Bayou Cane, Chauvin, Cocodrie, Dulac, Montegut, Galliano, 
Cut Off, Golden Meadow, Leeville, Buras, Pointe A La Hache, 
Port Sulphur, Boothville, Venice, Empire, Myrtle Grove, 
and Yscloskey
437 AM CST Wed Feb 17 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 28.

* WHERE...Portions of southeast Louisiana, mainly near and south 
  of Interstate 10.

* WHEN...Until 8 AM CST this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this freeze warning went out at Feb 16, 3:56 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Feb 16, 3:56 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
356 PM CST Tue Feb 16 2021

.SHORT TERM (Tonight through Thursday Night)...A complex weather
scenario will be impacting the forecast area through Thursday
night. The main driver of this complex scenario will be a strong
longwave trough axis moving in from the west and a surface low
forming in a region of enhanced baroclincity over the northwest
Gulf of Mexico.

Initially, the region will continue to see cold temperatures grip
the area with temperatures remaining below freezing across most of
the region this evening. However, there should not be a
significant dip from the current readings as dewpoints are
gradually beginning to increase across the area. This increase in
dewpoints is associated with the subtle beginnings of
warm frontogenesis across the northern Gulf this afternoon. This
frontogenesis will gain steam and become the dominant feature
impacting our temperature and dewpoint forecast through the
overnight hours. Temperatures should be lowest late this evening,
but a surge of low level moisture and increasing dewpoints on the
back of a strengthening low level jet will allow for warming
temperatures to take hold for the remainder of the night. In fact,
temperatures are forecast to be around 5 degrees higher than the
current observed temperatures at 3 PM this afternoon across the
entire forecast area. As a result, hard freeze warnings will not
be issued for tonight. Cloud cover will also be back on the
increase late tonight as weak isentropic forcing over the shallow
cold pool takes hold. A slow stratus deck will be in place across
the entire region by tomorrow morning.

As the low deepens and approaches the area tomorrow morning, the
warm front will fully move onshore and should stall somewhere in
the vicinity of the I-10 corridor. To the south of the front, a
much warmer and more humid airmass will develop. Highs should
climb into the lower to middle 60s. As a cold pool aloft
associated with the longwave trough axis approaches, mid-level
lapse rates will steepen and overall instability will increase
across the area. Very high storm relative helicity values will be
in place near the front as easterly flow in the low levels quickly
turns westerly and increases in speed to around 50 knots at 700mb.
Helicity values of 500 m2/s2 and greater and effective bulk shear
in excess of 50 knots will support the development of supercells
and bowing segments across all of the coastal waters and for areas
south of the front in Southeast Louisiana and Coastal Mississippi
including New Orleans and Gulfport. The steep mid-level lapse
rates will also be favorable for hail formation and some severe
hail will be possible. For areas immediately along and to the
north of the front, thunderstorm activity will not be able to turn
surface based, but these elevated storms could produce severe
hail in the area given the steep mid-level lapse rates and low wet
bulb zero heights in place. Temperatures will be cooler with
highs in the upper 40s and lower 50s expected. The highest potential
for any severe thunderstorm activity will be in the late
afternoon and early evening hours as the surface low transits
through the region and temperatures are maximized.

A strong cold front will sweep through the area in the wake of the
low late Wednesday night, and this will usher in another round of
colder than average temperatures. Temperatures are expected to dip
into the upper 30s and lower 40s across the vast majority of the
forecast area. However, temperatures will flirt with the lower 30s
across the far northwest, generally across Amite and Wilkinson
Counties, and these areas could see linger rain showers transition
over to period of light freezing rain late Wednesday night into
early Thursday morning. Any accumulation is expected to be light,
but another round of winter weather advisories may be needed for a
few hours late Wednesday night into early Thursday across parts of
Southwest Mississippi. Temperatures are expected recover into the
40s and lower 50s Thursday afternoon, so any freezing rain should
transition back to rain by late Thursday morning in Southwest
Mississippi. The main plunge of colder air will occur Thursday
night when the longwave trough axis sweeps through the area. A
925mb thermal trough axis Temperatures will plunge into the 20s
and lower 30s.

.LONG TERM (Friday through Tuesday)...A much more benign weather
regime will take hold on Friday and continue through early next
week. The thermal trough axis will continue to keep temperatures
cooler than normal through Saturday with highs on Friday only
reaching the mid 40s. Temperatures on Saturday should modify a bit
as a shortwave ridge axis builds over the region, but readings
will only warm into the 50s. Lows will once again cool into the
20s and lower 30s for Friday night.

A fast moving and shallow shortwave trough and associated front
will slide through the area early next week. This system will be
fairly weak as it pushes through the region, and only expect to
see scattered showers for Sunday night and Monday as it moves
through. Temperatures will warm back to more normal levels as a
deep layer zonal flow regime dominates the Gulf South with highs
in the upper 60s to near 70 and lows in the 40s.

&&

.AVIATION (00z TAF Discussion)...Lingering MVFR ceilings at KMSY,
KBTR, KMCB, and KHDC will clear this evening. However, another
round of low stratus will overspread the region after 09z and
remain in place through the morning hours. A return to MVFR
conditions is expected with this stratus deck. In the afternoon,
convective chances will increase at KMSY, KHUM, KNEW, and KGPT.
The remaining terminals should see ceilings lower into IFR range
as a persistent rain with embedded thunderstorms takes hold. PG

&&

.MARINE...A strong Gulf low will impact the coastal waters through
Friday. Small craft advisory conditions are expected to develop
tonight and linger through Friday due to the low passing through
the area. Conditions should begin to improve this weekend as high
pressure builds over the area and winds relax to 10 to 15 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  23  48  34  43 /   0 100  90  40
BTR  26  51  37  44 /   0  80  80  30
ASD  28  59  41  52 /   0  50  80  50
MSY  34  60  43  50 /   0  50  90  50
GPT  29  58  44  53 /   0  30  90  60
PQL  28  60  44  57 /   0  30  90  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory from 6 AM Wednesday to 6 AM CST Thursday
     for GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.

MS...None.
GM...Small Craft Advisory from 6 AM Wednesday to 6 AM CST Thursday
     for GMZ532-534-536-538-550-552-555-557-570-572-575-577.

&&

PG

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 6:21 PM CSTHard Freeze WarningLIXEast Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Helena, Tangipahoa and 3 more14 hr
Feb 16, 10:02 PM CSTWinter Weather AdvisoryLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more14 hr
Feb 17, 12:03 PM CSTWinter Weather AdvisoryLIXEast Feliciana, Pointe Coupee, West Feliciana57 min
Feb 17, 2:29 PM CSTWinter Weather AdvisoryLIXEast Feliciana, Pointe Coupee, West Feliciana9 hr

Nearby

Freeze Warnings in Louisiana, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.